s
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page Small font size Default font size Increase font size Users Online: 346

 Table of Contents  
CASE REPORT
Year : 2016  |  Volume : 17  |  Issue : 1  |  Page : 42-44

Paracetamol suppository induced allergic contact dermatitis


Department of Dermatology, Sri Manakula Vinayagar Medical College and Hospital, Madagadipet, Puducherry, India

Date of Web Publication4-Jan-2016

Correspondence Address:
Rangaraj Murugaiyan
Department of Dermatology, Sri Manakula Vinayagar Medical College and Hospital, Kalitheerthalkuppam, Madagadipet, Puducherry - 605 107
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2319-7250.173148

Rights and Permissions
  Abstract 

Paracetamol, a para-aminophenol derivative given systemically can produce allergic reactions and has been reported so far, but allergic reaction due to suppositories is very rare. A 4 month old male child brought by his mother with complaints of raised dark coloured skin lesions over the perianal region for the past 3 days. The child had history of (H/o) of fever for 4 days back for which paracetamol suppository was prescribed following which the child developed the lesion over the perianal region On examination a well defined hyperpigmented plaque of size 5*3 cms extending from anal verge posteriorly and anteriorly upto the beginning of scrotum with lateral extensions from the centre to the gluteals. In our case, the paracetamol suppository used caused an allergic reaction which made the child very irritable and the child developed an allergic contact dermatitis in the site where the suppository was kept and the surrounding area. We report this case because paracetamol suppository as such without preservative causing allergic contact dermatitis has not been reported so far and the treating doctor should keep in mind such type of reactions that might occur when used.

Keywords: Allergic contact dermatitis, paracetamol, suppository


How to cite this article:
Murugaiyan R, Kaliaperumal K. Paracetamol suppository induced allergic contact dermatitis. Indian J Paediatr Dermatol 2016;17:42-4

How to cite this URL:
Murugaiyan R, Kaliaperumal K. Paracetamol suppository induced allergic contact dermatitis. Indian J Paediatr Dermatol [serial online] 2016 [cited 2019 Nov 15];17:42-4. Available from: http://www.ijpd.in/text.asp?2016/17/1/42/173148


  Introduction Top


Paracetamol is a well-established nonprescription antipyretic and analgesic drug. It has low toxicity and high efficacy, thus a preferred drug for pediatric patients. Paracetamol is well absorbed through the rectum, through rectal absorption is slower than oral administration. The relative bioavailability is 80% to that of oral administration.[1]

Rectal drug delivery is well known for its certain advantages over the oral drug delivery. Palatability and taste, which are the prime concern in oral dosage forms for children need not be considered in the case of rectal drug delivery. Thus, suppositories can prove to be an useful alternative dosage form in pediatric patients. The rectal mucosa (pH 7–8) has an abundant supply of blood vessels and lymphatic vessels. The most important aspect of this route is bypassing the first hepatic metabolism. In addition, specific rectal membrane properties are responsible for the absorption of the drug.

Paracetamol, a para-aminophenol derivative given systemically can produce allergic reactions and has been reported so far, but allergic reaction due to suppositories is very rare.


  Case Report Top


A 4-month-old male child brought by his mother with complaints of raised dark colored skin lesions over the perianal region [Figure 1] and [Figure 2] for the past 3 days.
Figure 1: Perianal dermatitis due to the suppository

Click here to view
Figure 2: The suppository used

Click here to view


The child had history of (h/o) of fever for 4 days for which paracetamol suppository was prescribed following which the child developed the lesion over the perianal region. The child had h/o six episodes of diarrhea since 2 days, No h/o any other external application over that site.

On examination a well-defined hyperpigmented plaque of size 5 cm × 3 cm extending from anal verge posteriorly and anteriorly up to the beginning of scrotum with lateral extensions from the center to the glutes.


  Discussion Top


A suppository is a solid bullet-shaped preparation, which is inserted into the rectum.[2] It is administered when the oral route is not acceptable or when a local effect on the bowel is required.

There are two types of suppositories:[2]

  • A stimulant suppository – stimulates bowel activity, softens stool (for example, glycerine, sodium bicarbonate)
  • A retention suppository – delivers medication (for example, paracetamol).


They dissolve at body temperature and are absorbed via the intestinal blood supply.

Drug release from suppositories and subsequent absorption through the rectum involves several stages, starting from suppository melting or softening at rectal temperature, followed by drug migration through the suppository mass and its transfer from suppository surface to the rectal environment, and finally drug solubilization in rectal fluids and drug permeation across rectal membrane.[1]

Compounds of either a hydrophilic and lipophilic nature may be readily absorbed through mucosal membranes. Suppositories, when placed in the rectum, come in contact with rectal mucosa may cause irritation or mucosal damage. Pharmaceutical adjuvants such as polysorbates, sodium lauryl sulfate, sodium deoxycholate, and polyoxyethylene stearate have also been reported to cause histological changes in rectal mucosa.[1]

Common medications administered via this route are analgesics, sedatives, and antiemetics.

Acetaminophen is widely used in children because its safety and efficacy are well established. Although the risk of developing adverse reactions to acetaminophen appears to be lower in children than in adults, such reactions occur in pediatric patients from intentional overdoses.

Local allergic reactions to suppositories are rare. Allergic reaction to policresulen used for hemorrhoids has been reported.[3],[4]

Astringents and antiseptics used for hemorrhoids are also known to produce a local reaction because of their chemical nature. However, there are no reports of paracetamol suppositories producing allergic dermatitis. Suppositories are not free from an adverse reaction. Most of them are local and mild. The reaction due to the suppository occurred two days after application, and an irritant reaction usually occurs shortly after the application, so irritant dermatitis is ruled out.

  • In this case, the paracetamol suppository used caused an allergic reaction which made the child very irritable, and the child developed an allergic contact dermatitis in the site where the suppository was kept and the surrounding area. The history was clear cut, no other substance application was done at that site, and all other causes of perianal dermatitis were excluded. Stool examination, infective causes were ruled out
  • There was no h/o atopy, systemic illnesses in the child. Other infective causes of perianal dermatitis such as bacterial, fungal, viral, and parasitic infections were ruled out by appropriate laboratory investigations
  • The suppository used was within the date of expiry
  • No other procedures in and around the anal region were performed
  • Only clean clothing and not tissue papers, diapers were used in the area
  • Moreover, the base used in the suppository was glycerine insoluble base. Glycerine is usually a very harmless additive used in most topical preparations and allergic reactions due to glycerine has not been reported in the literature.


We report this case because paracetamol suppository causing allergic contact dermatitis has not been reported so far, and the treating doctor should keep in mind such type of reactions that might occur when used.

Financial Support and Sponsorship

Nil.

Conflicts of Interest

There are no conflicts of interest.

 
  References Top

1.
Shegokar R, Singh KK.In vivo evaluation of suppocire paracetamol rectal suppositories. Int J Pharm Pharm Sci 2012;4 Suppl 4:205-9.  Back to cited text no. 1
    
2.
Bartley N. Administration of rectal suppositories in children; continuing education module 19: Child Health. WIN 2012;20:206.  Back to cited text no. 2
    
3.
Gupta PJ. Suppositories in anal disorders: A review. Eur Rev Med Pharmacol Sci 2007;11:165-70.  Back to cited text no. 3
    
4.
Espinosa DJ. Analytical review of multicenter studies with polycresulene for hemorrhoidal pathologies. Acta Gastroenterol Latinoam 2000;30:177-86.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed3780    
    Printed18    
    Emailed0    
    PDF Downloaded218    
    Comments [Add]    

Recommend this journal